Hail, Tripp
- When
- August 25, 4:38 PM CST to 4:45 PM CST
- Where
- Tripp County, 5 mi S of Hamill
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.528, -99.680
The ground was nearly covered with hail.
A severe thunderstorm tracked across northern Tripp County and produced quarter sized hail south of Hamill.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm tracked across northern Tripp County and produced quarter sized hail south of Hamill.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 25, 3:33 PM CST, 1 hour 5 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 333 PM MDT Fri Aug 25 2017 .DISCUSSION...(This Evening Through Friday) Issued at 333 PM MDT Fri Aug 25 2017 Current surface analysis shows frontal boundary/warm front stretching from northwest SD to south central SD. A cold front extends from central SK to southern ID. Upper level analysis shows flattening ridge to the east of the area, with zonal flow and embedded shortwave energy from the northern Rockies to the high plains. KUDX radar showing showers and storms increasing in coverage across much of western and central SD. Storms over parts of Ziebach County earlier produced large hail, along with heavy rainfall and flooding. Skies range from mainly sunny over northeast WY to mostly cloudy north and east of the Black Hills. Temps range from upper 60s and lower 70s over cloud covered areas and areas to the northeast of the boundary, to the 80s over northeast WY and far southern SD. Winds are variable and mostly light. The threat for storms and severe weather will continue to be most favorable toward south central SD late this afternoon, as frontal boundary slowly moves eastward. Weak low pressure along the boundary near south central SD will move east-northeast through the afternoon and evening with the boundary. MLCAPE values of 1000 to 2000 j/kg will be in place through the late afternoon/early evening across much of southwestern and central SD, highest over south central SD. A strong to severe storm or two can also be expected over the Black Hills area this afternoon. Large hail and strong wind gusts will be the main threats from any severe storms. Storms will continue to be relatively slow moving, with locally heavy rainfall also expected. The stronger activity will end and exit the area this evening. Lingering showers and storms are possible across far northeast WY and far south central SD into the overnight. Lows will be in the mid 50s to mid 60s. Areas of fog will develop again across the SD plains late tonight/early Saturday. The last of the upper level disturbances, along with the cold front to the west of the region, will pass across on Saturday. The front will move through mostly during the morning hours, with post frontal disturbance bringing increasing chances of showers and storms in the afternoon. Moderate instability, 1000 to 2000 j/kg, and stronger shear aloft will bring a risk for severe storms across most of western and south central SD. Highs will mostly be in the 80s, warmest south and east of the Black Hills. A building ridge across the western US will bring warm and mainly dry weather for Sunday and much of next week. GFS and EC still diverge on when ridge eventually breaks down, with the GFS sooner than the EC later next week. Will keep some low pcpn chances for Thursday across western areas. && .AVIATION...(For the 18Z TAFS Through 18Z Saturday) Issued At 1121 AM MDT Fri Aug 25 2017 Areas of IFR conditions in low stratus and scattered thunderstorms over parts of northwestern and west central South Dakota are expected to slowly shift east by 21Z, then mainly VFR conditions will prevail with the exception of scattered thunderstorms from the Black Hills through south central SD from late afternoon and into the evening. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...26 AVIATION...15
Hazardous Weather Outlook National Weather Service Rapid City SD 1210 PM MDT Fri Aug 25 2017 SDZ014-024>032-041>044-046-047-049-072-074-261300- Ziebach-Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Hermosa Foot Hills- 1210 PM MDT Fri Aug 25 2017 /110 PM CDT Fri Aug 25 2017/ This Hazardous weather outlook is for portions of south central South Dakota...the Black Hills of South Dakota...and western South Dakota. .DAY ONE...This Afternoon and Tonight There is a chance of showers and thunderstorms today and tonight. Severe thunderstorms will be possible, especially across south central South Dakota late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of showers and thunderstorms on Saturday. Severe thunderstorms will be possible again. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012-013-073-261300- Harding-Perkins-Butte-Northern Meade Co Plains- Southern Meade Co Plains- 1210 PM MDT Fri Aug 25 2017 This Hazardous weather outlook is for portions of western South Dakota. .DAY ONE...This Afternoon and Tonight There is a chance of showers and thunderstorms today and tonight. Severe thunderstorms are not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of showers and thunderstorms on Saturday. Severe thunderstorms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054>058-071-261300- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 1210 PM MDT Fri Aug 25 2017 This Hazardous weather outlook is for portions of northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...This Afternoon and Tonight There is a chance of showers and thunderstorms this evening. Severe thunderstorms are not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of showers and thunderstorms on Saturday. Severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 201 PM MDT FRI AUG 25 2017 SDZ028-029-074-252045- Hermosa Foot Hills SD-Central Black Hills SD-Southern Black Hills SD- 201 PM MDT FRI AUG 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CUSTER AND SOUTH CENTRAL PENNINGTON COUNTIES UNTIL 245 PM MDT... At 201 PM MDT, Doppler radar was tracking a strong thunderstorm over Black Elk Peak, or near Custer, moving southeast at 10 mph. Dime size hail will be possible with this storm. Locations impacted include... Custer, Keystone, northern Wind Cave National Park, Mount Rushmore National Memorial, Stockade Lake, Legion Lake, Buffalo Corrals, State Game Lodge, Crazy Horse Memorial, Sylvan Lake, Blue Bell, Center Lake, Custer State Park, Mount Coolidge, Black Elk Peak, Black Hills Playhouse and Horse Thief Lake. LAT...LON 4383 10365 4392 10347 4379 10317 4360 10342 TIME...MOT...LOC 2001Z 312DEG 9KT 4384 10352 Rudge
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
242 PM MDT FRI AUG 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM HAIL 1 NNW SHERIDAN LAKE 43.98N 103.47W
08/25/2017 E0.75 INCH PENNINGTON SD TRAINED SPOTTER
&&
EAGANSpecial Weather Statement
National Weather Service Rapid City SD
247 PM MDT FRI AUG 25 2017
SDZ029-030-074-252130-
Custer Co Plains SD-Hermosa Foot Hills SD-Southern Black Hills SD-
247 PM MDT FRI AUG 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 330
PM MDT...
At 246 PM MDT, Doppler radar was tracking a strong thunderstorm near
State Game Lodge, or 13 miles east of Custer, moving southeast at 20
mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Fairburn, Buffalo Corrals, State Game Lodge, eastern Custer State
Park and northeastern Wind Cave National Park.
LAT...LON 4367 10348 4383 10337 4369 10288 4362 10300
4348 10301 4348 10306
TIME...MOT...LOC 2046Z 297DEG 19KT 4372 10334
RudgePRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
254 PM MDT FRI AUG 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HEAVY RAIN 12 WNW CHERRY CREEK 44.67N 101.73W
08/25/2017 E5.00 INCH ZIEBACH SD PUBLIC
STILL RAINING AT THE TIME OF REPORT.
&&
SJRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
354 PM MDT FRI AUG 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 16 SSE MISSION 43.09N 100.54W
08/25/2017 E0.75 INCH TODD SD PUBLIC
&&
EAGANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
422 PM MDT FRI AUG 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 2 SW KEYAPAHA 43.08N 100.16W
08/25/2017 E1.75 INCH TRIPP SD PUBLIC
HAIL BEGAN AT 350 MDT AND ENDED AT 405 MDT. 2.5 INCHES
OF RAINFALL IN A LITTLE OVER AN HOUR.
&&
EAGANThe North Platte radar (KLNX), 189 km away, was scanning. The volume nearest the first event began at 22:35 UTC.
1 hail. Local standard time, as filed.
The ground was nearly covered with hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709907.